Get E-Book on COVID-19

Q. 10 year old on Methotrexate and Enbrel for psoriasis polyarthritis. Will any other steroids help?

Answered by
Dr. Naval Mendiratta
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Nov 29, 2019

Hello doctor,

Patient is 10 years old with psoriasis polyarthritis. Received Methotrexate, and Enbrel for three years. As in medical remission, it was decided ten months ago to stop Methotrexate and continue only with Enbrel. Three months later started having infections and paradoxical reaction to Enbrel (psoriasis), therefore stopped Enbrel and started again with Methotrexate. One ankle is swollen for six months. Steroid injection in ankle did not help. Currently on weekly Methotrexate 17.5 mg for three months and daily steroid tablets 20 mg, and Monovas but still there is no improvement in the ankle.

My questions are additionally to Methotrexate, steroid injections and oral steroids is there anything else that can help in this case? How long will a joint swelling take to cause permanent joint damage?

Dr. Naval Mendiratta

Rheumatology
#

Hello,

Welcome to icliniq.com.

I have gone through your history. Well, it seems like you developed a reaction to Enbrel which is quite common as it does flare psoriasis in some patients. Pertaining to your queries:

Since you have mentioned only one ankle is swollen, it is not justified taking such a high dose of steroids. Considering the patient is 10-year-old, it will hamper the growth and height of the patient. Firstly, one needs to see, if there is an effusion left or there is synovial thickening due to prolonged inflammation. The thickening will not respond to the injections or the steroids. Also, if only ankle is the problem then, consult an orthopedic and you may want some synovectomy done to relieve the inflammation if the other methods have failed. If 20 mg is not working, it is very less likely higher doses will work. My suggestion is to get orthopedic advice.

It is hard to say but normally one year of the swelling can damage the joint. If the disease is too aggressive, may be two months are enough. Always a tough thing to call for.


Investigations to be done:

US (ultrasound) of the ankle.

Treatment plan:

Orthopedic intervention.


Was this answer helpful?

 | 

Related Questions:
Could you give your opinion on the medicines prescribed to me?
I am suffering from back pain when I get up in the morning. What can be the reason?
I am having calf pain after walking around the mall and it hurts when I stretch my leg. What to do?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Why is there sudden worsening of rheumatoid arthritis even on medication?

Query: Hello doctor, I am 26 years old and diagnosed with rheumatoid arthritis when I was 23. Since then I have been on 15 mg of Methotrexate and Hydroxychloroquine. Since I have been on medication, I hardly have no symptoms, but recently arthritis seems to be flaring up for three weeks now. I have pain i...  Read Full »

What does popping sound while opening the mouth indicate?

Query: Hi doctor, I got facial pain, headaches, popping sound while opening jaw, pressure and sometimes neck pain as well. I got patchy mucosal thickening of ethmoid sinuses from a CT scan. I have attached my dental x-ray. Are my symptoms due to sinuses? Or do I have TMD of right mandible? Most of my sympt...  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask a Rheumatologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.